Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Aug 3, 2013, 1:00 AM CDT for Linn County, Miami County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2013, 1:00 AM CDT (06:00 UTC)
- Expired
- Aug 3, 2013, 2:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Kansas City, MO
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:00 AM CDT | TSTM WND GST 50 | Mound City Ks, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 6.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2659 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
652
WWUS83 KEAX 030600
SPSEAX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT SAT AUG 3 2013
KSZ057-060-030700-
LINN KS-MIAMI KS-
100 AM CDT SAT AUG 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 200 AM CDT...
AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNDON TO
NEW STRAWN TO BURLINGTON TO 7 MILES WEST OF LE ROY TO 17 MILES
SOUTHWEST OF BURLINGTON...CONTINUED TO MOVE EAST AT 40 MPH.
THESE THUNDERSTORMS WILL REACH WESTERN MIAMI AND LINN COUNTIES OF
KANSAS PRIOR TO 2 AM. THESE STRONG TO SEVERE THUNDERSTORMS WILL BE
CAPABLE OF HAIL UP TO THE SIZE OF PENNIES AND POTENTIAL WIND GUSTS
APPROACHING 60 MPH. FREQUENT DANGEROUS LIGHTNING IS ALSO EXPECTED.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
OSAWATOMIE...PAOLA...MOUND CITY...BLUE MOUND...PARKER...FONTANA AND
BEAGLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3803 9508 3811 9508 3826 9508 3826 9507
3862 9507 3859 9480 3815 9473 3803 9476
TIME...MOT...LOC 0557Z 281DEG 37KT 3860 9569 3830 9565
3822 9565 3809 9570 3802 9591
$$
DUXWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:52 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 2, 11:52 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1152 PM CDT Fri Aug 2 2013 .UPDATE... Issued at 640 PM CDT FRI AUG 2 2013 Storm development along a slowly southward-sinking frontal boundary this evening is looking increasingly unlikely as surface heating wanes and midlevel clouds continue to override the boundary. A few isolated storms could still form in the southwest corner of the CWA where cu currently looks a little more robust, but the probability of widespread precipitation is fairly low for the rest of the evening. The better chance for storms tonight should be where the low-level jet and a westward moving shortwave trough interact over south central to SE KS, which will be primarily south and west of the forecast area. A few additional storms are possible across our southern tiers of counties tonight if the aforementioned features can build far enough north and east, but overall, the probability of seeing storms tonight has lessened. && .SHORT TERM...(This Evening through Sunday Night) Issued at 329 PM CDT FRI AUG 2 2013 Northwest flow persists across the center of the nation today. This brought storms to eastern Kansas and western Missouri overnight, which has lead to a weak, and poorly defined, MCV drifting east through Missouri today. Satellite imagery and early afternoon storms development both highlight the presents of a weak surface boundary left behind by this mornings activity, roughly oriented along a line from south of Topeka east southeast through far southern Kansas City, then east along Highway 50. This has left MLCAPE values across east central Kansas and west central Missouri in the 2500 J/KG range, though given that surface temperatures in the vicinity of the boundary are in the 80s, much of this instability is currently elevated. Further development for storms late this afternoon and this evening will remain possible, especially across southeast Kansas where the available free energy is to be found. Thoughts are that with the MCV moving ever east this afternoon, more development in southeast Kansas will be possible thanks to the insolation. Variety of short range models point at the development of storms in this region, which, given the the moisture feed from the southwest, should allow for a forward propagating convective complex to shift from eastern Kansas into southern Missouri tonight, likely south of Kansas City. Storms may spread into Central Missouri and parts farther north late tonight as the nocturnal jet kicks in, but its nose is forecast to be in southeast Kansas, so northern development of storms does not look good. Storms south of Highway 50 late this afternoon and overnight might contain some severe weather, likely in the form of large hail or torrential rain. Saturday...activity from tonight, and the boundaries that leaves behind, will dictate where storms are Saturday; but at this time much of the potential convective activity is expected to be to our south or east, particularly by the afternoon hours. A day without storms across eastern Kansas or Missouri will allow temperatures to bound back up to around normal for early August. Sunday...in the morning hours another MCS will develop over the western Plains State in response to the nocturnal jet. This complex is forecast to move southeast into the Kansas-Missouri border by sunrise Sunday. This should make storms likely across areas from east central Kansas through central Missouri Sunday morning. With the expectation of another MCV floating across Missouri Sunday, cloud cover and precipitation should keep temperatures below normal. .LONG TERM...(Monday through Friday) Issued at 329 PM CDT FRI AUG 2 2013 For the long term forecast the upper level flow flattens out and should remain rather stagnant with heights rising slowly late in the period as a broad, deep layer trough remains parked over the far western U.S. and an upper level low traverses slowly east across lower Canada. As a result a series of low amplitude waves are progged to move through the region generating low chance pops each period. Unfortunately, confidence remains low in the timing of the waves so the forecast sounds wetter than it probably will be. The latest medium range models favor locations north of the I-70 corridor to see the better chances for precip, but that will surely change in future model updates. Thus a broad brush approach was taken for precip chances. Daytime temperatures are expected to be at or slightly below normal. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1151 PM CDT FRI AUG 2 2013 Isolated shower or thunderstorm development is possible across northeast KS and portions of W central MO over the next few hours; however, the more likely scenario will be for storms currently over south central and southeast KS to track eastward into areas mainly south of I-70 after 06z tonight. Elsewhere, skies will remain VFR and winds will be light, varying in direction between E and NE. Any storms that do make it into the area will move out between 12z-14z Saturday morning, leaving behind VFR conditions and continued light easterly winds. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...Laflin SHORT TERM...Cutter LONG TERM...Pietrycha AVIATION...Laflin
Hazardous weather outlook, Aug 2, 6:44 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 644 PM CDT FRI AUG 2 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 644 PM CDT FRI AUG 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A FEW ISOLATED STORMS ARE POSSIBLE THIS EVENING MAINLY SOUTH OF I-70...AND ANOTHER ROUND OF STORMS IS POSSIBLE OVER THE SAME AREA AFTER MIDNIGHT TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONGER STORMS COULD PRODUCE LARGE HAIL OR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE STARTING EARLY SUNDAY MORNING THROUGH THURSDAY. HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE WITH SOME OF THESE STORMS. THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT SOUTH OF INTERSTATE 70. LAFLIN
In the hours before
Special weather statement, Aug 3, 1:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 AM CDT SAT AUG 3 2013
KSZ057-060-030700-
LINN KS-MIAMI KS-
100 AM CDT SAT AUG 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR LINN AND SOUTHWESTERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 200 AM CDT...
AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNDON TO
NEW STRAWN TO BURLINGTON TO 7 MILES WEST OF LE ROY TO 17 MILES
SOUTHWEST OF BURLINGTON...CONTINUED TO MOVE EAST AT 40 MPH.
THESE THUNDERSTORMS WILL REACH WESTERN MIAMI AND LINN COUNTIES OF
KANSAS PRIOR TO 2 AM. THESE STRONG TO SEVERE THUNDERSTORMS WILL BE
CAPABLE OF HAIL UP TO THE SIZE OF PENNIES AND POTENTIAL WIND GUSTS
APPROACHING 60 MPH. FREQUENT DANGEROUS LIGHTNING IS ALSO EXPECTED.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
OSAWATOMIE...PAOLA...MOUND CITY...BLUE MOUND...PARKER...FONTANA AND
BEAGLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3803 9508 3811 9508 3826 9508 3826 9507
3862 9507 3859 9480 3815 9473 3803 9476
TIME...MOT...LOC 0557Z 281DEG 37KT 3860 9569 3830 9565
3822 9565 3809 9570 3802 9591
DUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:10 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 50 min |
| Aug 3, 2:47 AM CDT | Special Weather Statement | EAX | Cass | 43 min |
| Aug 3, 1:28 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 47 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.